Thunderstorm Wind, Brazos
- When
- June 14, 2:18 PM CST
- Where
- Brazos County, 0.91 mi NW of Smetana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.660, -96.460
Trees were downed by strong thunderstorm wind gusts.
Severe thunderstorms resulted in tree damage as well as the destruction of a wind turbine in Matagorda County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms resulted in tree damage as well as the destruction of a wind turbine in Matagorda County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 14, 1:55 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 255 PM CDT Mon Jun 14 2021 .SHORT TERM [Today Through Tuesday Night]... To put it simply...it's hot out there y'all. Temperatures this afternoon have reached the mid 90s and when you factor in the humidity, it feels like the low-to-mid 100s across Southeast Texas. If you have plans on being outdoors, please take the proper precautions. Take breaks, drink plenty of water, wear lightweight and light-colored clothing, and look before you lock your vehicle. Children and pets should not be locked inside of vehicles and left unattended under any circumstances. Tomorrow will be slightly cooler, and I use the term "cooler" VERY loosely. Temperatures on Tuesday afternoon will only be a degree or two lower than today, so please continue to practice heat safety throughout the week. Now let's cool down a bit and talk about rain. Visible satellite and radar reflectivity shows a boundary just west of the I-45 corridor that has already had a few showers and thunderstorms develop off of it. As a result, kept the highest PoPs across the western portion of the CWA and drift them westward as we head towards the evening/overnight hours. With surface dry air in place, a couple of these storms could be accompanied with gusty winds. Thunderstorms are expected to be a bit more widespread on Tuesday as we have a speed max moving in from the north as it wraps around an upper-level ridge. GFS and ECMWF also show a small lobe of vorticity drifting down from the north on Tuesday afternoon, which would provide suitable PVA. As a result, PoPs cover a greater area on Tuesday. With the thunderstorms today and tomorrow being diurnally driven, PoPs drop off rather quickly going into the overnight hours. Those that do receive rainfall will effectively win the weather lottery and receive the grand prize of a temporary relief from the hot temperatures. Batiste && .LONG TERM [Wednesday Through Monday]... An upper level ridge of high pressure will continue to build over the Four Corners region on Wednesday remaining there through the rest of the week. The shortwave rounding the eastern edge of this high pressure that moved through late Tuesday will have progressed south into Southern Texas by Wednesday morning. Still, with PWATs around 1.5 to 1.7 inches combined with daytime heating will lead to a chance of isolated showers and thunderstorms forming along the seabreeze Wednesday afternoon. Thursday will be almost identical to Wednesday with isolated showers and thunderstorms in the afternoon. The real forecast concern Wednesday and Thursday will be the abnormally high temperatures. Expected high temperatures these days will be in the mid to upper 90s (and approaching triple digits in spots) continuing the stretch of dangerous heat that our region has been in for the past few days. Heat indicies Wednesday afternoon could approach 110 or above in spots, while slightly drier air on Thursday may keep heat indicies a few degrees cooler (though still firmly above 100 degrees). Please take precautions for the heat by staying hydrated, taking frequent breaks in the shade if you must be outside, and do not leave people or pets in parked cars. Heat related fatalities are avoidable if you take these precautions. By Friday, our attention moves to the tropics. There is currently a broad area of low pressure in the Bay of Campeche which has potential for tropical development in the next few days. This system will meander around for the next few days before moving northwards into the Central Gulf by Friday. While sea surface temperatures will be favorable for tropical development, upper level shear will be fairly high across the northern Gulf by the end of this week. So, expect tropical development to be slow, if it occurs at all. As of right now, the system (whether it is tropical or not) is expected to approach the Lousiana coastline late Friday into Saturday afternoon keeping the bulk of the moisture associated with it to east of Southeast Texas. It is too early to talk about local impacts with any high certainty, but the one impact we do have a bit of higher certainty with is the increasing threat of rip currents starting as early as Thursday. So, if you are planning on going down to the beach to escape the heat, please pay attention to the beach conditions for the day and to swim near a lifeguard. There is still uncertainty on where, when, and even if a system will form, so continue to monitor the forecast in the coming days. Increasing cloud cover over the weekend will help to keep daytime temperatures slightly cooler with highs in the low 90s (still hot, just not as oppressively hot). Although, don't expect much reprieve from the heat overnight as the cloud cover helps trap in the heat preventing the area from dipping down below the upper 70s. Skies will begin to clear towards the start of next week meaning a return to the high heat and humidity. Fowler && .AVIATION [18Z TAF Issuance]... Visible satellite shows a boundary developing west of the I-45 corridor. Resultingly, I have leaned towards convection occuring along and west of this boundary. For our western/central sites I have added in VCTS for the afternoon hours based on short-term guidance (CLL, CXO, IAH, SGR, LBX). Winds are a mixed bag of northerly and northeasterly with winds trending towards becoming more easterly/southeasterly in the evening hours. The pressure gradient weakens overnight leading to another night of light and variable winds. Cloud cover will be more prevalent with a SCT to BKN layer around 5,000 feet overnight. Winds pick up again Tuesday morning with northerly to northeasterly winds around 5 to 7 knots. For Tuesday afternoon, expecting greater coverage of thunderstorms with convection beginning around the 19z-20z timeframe. Batiste && .MARINE... Low seas and variable, diurnally driven winds are expected to continue through Wednesday as weak high pressure builds over the western Gulf. There is a chance of isolated afternoon thunderstorms today through Wednesday producing locally higher winds. By the end of the week, a low pressure is expected to develop in the Bay of Campeche and move north towards the Central Gulf. This initially brings a ENE wind Thursday into Friday across the area, building seas to 3 to 6 feet, and increasing the rip current threat. This system will move through the northwestern Gulf Friday into Saturday increasing rain chances, offshore winds, and seas. This system departs to the northeast by Sunday. The National Hurricane Center is monitoring this system for possible tropical development in the next two to five days. Mariners are urged to stay prepared and remain alert for changing conditions and to keep up with the latest forecast. Fowler && .TROPICAL... The tropical outlook looks more like something you would see in late July rather than mid June today. The NHC is monitoring two areas for tropical develop across the Atlantic and a newly formed tropical depression off the coast of North Carolina. This depression off of North Carolina is expected to strengthen into Tropical Storm Bill later tonight while it quickly moves to the northeast. No impacts are expected to land from this system. One of the areas that the NHC is monitoring is a strong African Easterly Wave in the far east Atlantic. There is a low chance of formation for this system (10% in two days, 20% in five days) due to dry air and strong wind shear. A broad area of low pressure located in the Bay of Campeche is also being monitored by the NHC for tropical development in the coming days. There is a low chance (20%) of development in the next two days, but a high chance (70%) in the next five days. The low pressure system, whether it strengthens to a tropical depression or not, is expected to move northwards into west-central Gulf by the end of the week. More details can be found in the long term discussion above. Continue to stay up to date with the latest forecasts from our office and the National Hurricane Center. Fowler && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 76 95 73 96 74 / 10 20 10 10 10 Houston (IAH) 77 95 75 96 75 / 10 30 20 30 10 Galveston (GLS) 81 92 79 89 81 / 10 20 20 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. &&
Special Weather Statement
National Weather Service Houston/Galveston TX
201 PM CDT Mon Jun 14 2021
TXZ226-227-236-237-336-142000-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Wharton TX-Fort Bend TX-
201 PM CDT Mon Jun 14 2021
...SPECIAL WEATHER STATEMENT...
At 201 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wharton to near Boling-Iago to 7 miles
northwest of Sweeny. Movement was southwest at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Bay City, El Campo, Wharton, Sweeny, Beasley, Kendleton, Wild Peach
Village, Pierce, Markham, Van Vleck, Boling-Iago, Danevang and
Hungerford.
LAT...LON 2919 9641 2898 9630 2882 9589 2909 9562
2933 9582 2950 9591
TIME...MOT...LOC 1901Z 037DEG 13KT 2935 9601 2920 9592 2912 9577Special Weather Statement National Weather Service Houston/Galveston TX 225 PM CDT Mon Jun 14 2021 TXZ210>212-142030- Waller TX-Colorado TX-Austin TX- 225 PM CDT Mon Jun 14 2021 ...SPECIAL WEATHER STATEMENT... At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of San Felipe, or 10 miles east of Bellville, moving southwest at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sealy, Bellville, San Felipe, Pattison, Monaville and Cat Spring. LAT...LON 3002 9606 2988 9593 2960 9628 2995 9647 TIME...MOT...LOC 1925Z 058DEG 12KT 2991 9609
Special Weather Statement National Weather Service Houston/Galveston TX 247 PM CDT Mon Jun 14 2021 TXZ236-336-142045- Coastal Matagorda TX-Inland Matagorda TX- 247 PM CDT Mon Jun 14 2021 ...SPECIAL WEATHER STATEMENT... At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over Van Vleck, or over Bay City, moving southwest at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bay City, South Texas Nuclear Plant, Blessing, Markham, Van Vleck, Wadsworth and Midfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2912 9590 2886 9579 2867 9607 2893 9630 TIME...MOT...LOC 1947Z 046DEG 14KT 2901 9592
Special Weather Statement
National Weather Service Houston/Galveston TX
249 PM CDT Mon Jun 14 2021
TXZ195-196-198-142045-
Brazos TX-Grimes TX-Burleson TX-
249 PM CDT Mon Jun 14 2021
...SPECIAL WEATHER STATEMENT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wixon Valley, or 9 miles north of Bryan, moving southwest at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Snook, Kurten, Wixon Valley, Kyle Field and
Iola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3091 9635 3077 9606 3039 9652
3066 9675
TIME...MOT...LOC 1949Z 048DEG 21KT 3080 9638The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed by strong thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961207.